Alert archive / Oregon / Wind Advisories in 2018

Wind Advisory 27, NWS Medford, OR

November 3, 2018Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Nov 3, 2018, 1:41 PM PDT for Klamath County, Lake County, Oregon. It took effect at Nov 4, 2018, 10:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2018, 1:41 PM PDT (20:41 UTC)
In effect from
Nov 4, 2018, 10:00 AM PST
Expired
Nov 4, 2018, 7:00 PM PST
In force
9 hr
Issued by
NWS Medford, OR

Counties Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS76 KMFR 032041
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
141 PM PDT Sat Nov 3 2018

...Strong, gusty west winds Sunday...

.A cold front will move across eastern Oregon Sunday. Strong winds
will develop behind the front over the higher elevations in the
morning then mix down to the valleys during the afternoon. Winds
will subside in the evening.

ORZ030-031-041200-
/O.NEW.KMFR.WI.Y.0027.181104T1800Z-181105T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
141 PM PDT Sat Nov 3 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST SUNDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 10 AM to 7 PM PST Sunday. 

* Winds...West 25 to 35 mph with gusts to 45 mph.

* Timing...Strong west winds will start first over the higher
  elevations in the morning, then winds mix down into the valleys
  during the afternoon. Strong winds continue in all areas into
  the early evening then diminish.

* Locations include...far eastern Klamath County and much of
  central Lake County including highway 395 from Valley Falls
  north and highway 31 from the 395 interchange to Klamath County
  line.

* Impacts...Winds this strong winds will make driving difficult, 
  especially for high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Use extra caution when driving, and if you
live in the area, secure loose items.

&&

$$
3 follow-up statements
014 
WWUS76 KMFR 041145
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
345 AM PST Sun Nov 4 2018

...Strong, gusty west winds Sunday...

.A cold front will move across eastern Oregon Sunday. Strong
winds will develop behind the front over the higher elevations in
the morning then mix down to the valleys during the afternoon.
Winds will subside in the evening.

ORZ030-031-042345-
/O.CON.KMFR.WI.Y.0027.181104T1800Z-181105T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
345 AM PST Sun Nov 4 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING...

* Winds...West 25 to 35 mph with gusts to 50 mph.

* Timing...Strong west winds will start first over the higher 
  elevations in the morning, then winds mix down into the 
  valleys during the afternoon. Strong winds continue in all 
  areas into the early evening then diminish. 

* Locations include...far eastern Klamath County and much of 
  central Lake County including highway 395 from Valley Falls 
  north and highway 31 from the 395 interchange to Klamath 
  County line. 

* Impacts...Winds this strong winds will make driving difficult, 
  especially for high profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Use extra caution when driving, and if you
live in the area, secure loose items.

&&

$$
021 
WWUS76 KMFR 042053
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1253 PM PST Sun Nov 4 2018

ORZ030-031-050300-
/O.CON.KMFR.WI.Y.0027.000000T0000Z-181105T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
1253 PM PST Sun Nov 4 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* Winds...West 25 to 35 mph with gusts to 50 mph.

* Locations include...far eastern Klamath County and much of 
  central Lake County including highway 395 from Valley Falls 
  north and highway 31 from the 395 interchange to Klamath 
  County line. 

* Impacts...Winds this strong winds will make driving difficult, 
  especially for high profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Use extra caution when driving, and if you
live in the area, secure loose items.

&&

$$
158 
WWUS76 KMFR 050255
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
655 PM PST Sun Nov 4 2018

ORZ030-031-050400-
/O.EXP.KMFR.WI.Y.0027.000000T0000Z-181105T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
655 PM PST Sun Nov 4 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds will continue to diminish through the evening.

$$

Sven

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Nov 3, 10:50 AM PDT, 2 hours 51 minutes earlier.

Area forecast discussion, Nov 3, 10:50 AM PDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1050 AM PDT Sat Nov 3 2018

.Updated aviation discussion.

.DISCUSSION...No updates needed this morning. Stratus and fog in
the valleys is the main issue this morning, and the burn off of
this low deck is complicated by the presence of high cloud above
it. The higher cloud is not particularly thick, but there is a lot
of it, and it will hinder the sun's attempt to burn it off. If it
takes longer than expected, this would also negatively affect high
temperatures today. Nevertheless, guidance all shows clouds
diminishing by this afternoon, so we'll just wait and see on that.
Otherwise, today's weather should be rather uneventful. -Wright

&&

.AVIATION...For the 03/18Z TAFs..Along the coast, areas of
fog with IFR/LIFR cigs and visibilities are beginning to lift this
morning to VFR conditions. Then areas of IFR cigs and MVFR
visibilities may redevelop along the coast late this evening. A
front will arrive early Sunday morning and bring rainfall and
mountain obscuration to the coast and Coast Range.

Inland, west of the Cascades, areas of MVFR/IFR cigs will gradually
lift and clear to VFR late in the morning into the early afternoon.
IFR cigs are expected to redevelop in the Umpqua basin late this
evening. As the front approaches Sunday morning, mountain
obscuration will increase. East of the Cascades...local IFR
conditions in fog and freezing fog have lifted to VFR and should
remain that way through tonight. Mountains could become obscured as
early as late Sunday morning east of the Cascades. Keene/CC

&&

.MARINE...Updated 800 AM PDT Saturday 03 November 2018...West seas
will continue to lower today. A front with breezy south winds will
move across the waters Sunday morning. Westerly swell will build
into the waters late Sunday with steep seas possible across
northern portions of the waters by Sunday evening. Seas are
expected to lower slightly on Monday. A moderate west swell will
build into the waters early Tuesday and seas may become steep
across the waters. Northerly winds will increase Tuesday into
Wednesday. Small craft advisory level winds and steep choppy seas
may develop Tuesday evening into Wednesday for portions of the
waters south of Cape Blanco. -CC/Keene

&&

.PREV DISCUSSION... /Issued 318 AM PDT Sat Nov 3 2018/

DISCUSSION...

Upper level clouds are starting to move over the forecast area and
fog has not formed over any of our weather observation sites as of
writing this AFD at 3am. Patchy fog is very appropriate wording
this morning as any fog that does form should be isolated. Our
focus then turns to the weather coming in on Sunday afternoon.
Models continue to show a diminishing cold front pushing onshore
Sunday afternoon. There will be high probability for precipitation
north of the Umpqua divide, but chances will diminish farther
south near the California Oregon border. Some of this is due to
the dry air in place. Some of it is also due to the front
weakening as it pushes towards shore.

Even with this weakening front moving onshore, winds will be gusty
east of the Cascades and at higher elevations. The main concern
here is our typical windy spots near the Summer Lake area. Some of
our local weather guidance suggests wind gusts could reach up to
55mph near Summer Lake. This data is based off the GFS, the
windiest solution at this time. Decided not to go with a wind
advisory because we felt that the GFS was an outlier for Sunday.
None the less, it will be gusty at higher elevations and near
Summer Lake with frontal passage Sunday afternoon.

After Sunday, we'll see high pressure set up off the coast and
a very deep trough across the United States. We'll see upper
level energy move through Oregon Monday through Wednesday. Models
still want to bring a slight chance for rain showers in Douglas
and Coos county Monday. Then, conditions are expected dry
Tuesday. If showers do form, they are not expected to put down
more than a few hundreths of rain because the air is relatively
dry.

As for Wednesday, a stronger ridge will begin build Wednesday
afternoon into Thursday with a trough pushing colder air up along
the east facing slopes of the Cascades.  Model guidance shows a
coastal thermal trough setting up along the southern Oregon
coastline Thursday. So we can expect some offshore winds and a
slight warming trend into Thursday.

A cold front is then expected to push into Oregon towards the end
of the week. Models are in disagreement on the timing here as the
ECMWF shows it coming later in Saturday. The take home point here
is that it should come on shore sometime between Friday afternoon
to Saturday night. We're also expecting this front to be dry
because of the area of high pressure still sitting off the Oregon
coastline.

For us to really get into the swing of winter, that high needs to
move farther south off the southern California coastline.

-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 2:09 PM PDTSmall Craft Advisory for Hazardous SeasMFR33 hr

Nearby

Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.